Arizona, 2015

Damaging Winds in Arizona, July 31, 2015

July 31, 2015 · NWS PSR · 4 events in 2 counties and zones

Isolated strong thunderstorms developed during the afternoon hours across portions of south central Arizona, and due to favorable atmospheric conditions, they developed gusty and damaging microburst winds in excess of 50 mph. The strong winds blew down a number of power poles in communities such as Apache Junction and North Mountain Park, and they also damaged a mobile home park.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$130,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PSR wrote it up.

Isolated strong thunderstorms developed during the afternoon hours across portions of south central Arizona, and due to favorable atmospheric conditions, they developed gusty and damaging microburst winds in excess of 50 mph. The strong winds blew down a number of power poles in communities such as Apache Junction and North Mountain Park, and they also damaged a mobile home park. No injuries were reported due to the gusty winds. The storms resulted in the issuance of multiple products including Severe Thunderstorm Warnings and Significant Weather Advisories.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before the first event at Jul 31, 12:34 PM MST, 56 minutes earlier.

Area forecast discussion, Jul 31, 12:34 PM MST, 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PHOENIX AZ
1234 PM MST FRI JUL 31 2015

.UPDATE...UPDATED AVIATION DISCUSSION...

&&

.SYNOPSIS...
ISOLATED TO SCATTERED STORM ACTIVITY IS ANTICIPATED OVER ARIZONA AND
SOUTHEAST CALIFORNIA AGAIN TODAY. A NOTABLE DOWNTREND IN MOISTURE
FROM WEST TO EAST IS EXPECTED OVER THE WEEKEND. THIS WILL KEEP STORM
CHANCES LIMITED TO SOUTH- CENTRAL ARIZONA WELL INTO NEXT WEEK.
TEMPERATURES WILL NOT CHANGE MUCH DAY TO DAY REMAINING AT OR ABOVE
SEASONABLE AVERAGE.

&&

.DISCUSSION...
ISOLATED STORM ACTIVITY ALREADY GOING THIS MORNING ALONG OUR
BOUNDARY WITH TWC CWA AND ADDITIONAL SHOWERS FURTHER SOUTH. THESE
APPEAR TO BE INFLUENCED BY REMNANTS OF A COUPLE OF OVERNIGHT MCS/S.
THERE ALSO LOOKS TO BE A BACKDOOR FRONT THAT HAS PUSHED THROUGH MUCH
OF NEW MEXICO. SO THERE COULD BE A COUPLE OF MCV/S AFFECTING THE AREA
TODAY...AND SOME OF THE HIGH RES MODELS DEPICT THAT. UNFORTUNATELY
NONE OF THE HIGH RES MODELS HAVE CAPTURED THIS MORNING/S ACTIVITY
VERY WELL...EVEN THE ONES THAT DID HANDLE THE EARLIER MCS/S FAIRLY
WELL. THE HRRR RUNS THIS MORNING HAVE BEEN INDICATING DEVELOPMENT
OVER SOUTH-CENTRAL ARIZONA...INCLUDING THE LOWER DESERTS...EARLIER
IN THE DAY THAN IS TYPICAL. OVERALL...NOT A LOT OF GOOD AGREEMENT
AMONGST THE MODELS ON THE SPATIAL COVERAGE OF STORMS. ONE SIMILARITY
IS THAT THERE SHOULD BE MORE STORMS OVER SOUTH-CENTRAL ARIZONA TODAY
THAN YESTERDAY. WILL MAKE SOME ADDITIONAL UPWARD ADJUSTMENTS TO POPS.
MORE LATER.

&&

.PREVIOUS DISCUSSION 334 AM MST/PDT...
LOOKING AT 00Z SOUNDINGS FROM BOTH TUCSON AND PHOENIX...SOMEWHAT
DRIER COMPARED TO 12Z ON THURSDAY...HOWEVER STILL FAIRLY AVERAGE FOR
THIS TIME OF YEAR FOR PWAT VALUES. AFTER AN ACTIVE EVENING ACROSS
SOUTHEAST ARIZONA AND SOUTHEAST CALIFORNIA...PER LATEST IR SATELLITE
IMAGERY A NICE MCS HAS MADE AN APPEARANCE OVER SONORA AND IS TRACKING
WESTWARD BUT STILL DELIVERING A VAST AMOUNT OF CLOUD COVER AND
ISOLATED LIGHTNING THIS SIDE OF THE BORDER. THE STRUGGLE TODAY WILL
BE CLOUD COVER AND IF IT WILL HINDER CONVECTION OPPORTUNITIES INTO
THE CENTRAL DESERTS.

STILL UNDER THE INFLUENCE OF SOUTH-SOUTHEASTERLY FLOW ON THE BACKSIDE
OF THE HIGH...THE SHORTWAVE FEATURE THAT IS PROVIDING THE LIFT AND
DYNAMICS CONTINUES TO MOVE NORTHWARD INTO THE FOUR CORNERS REGION.
PRECIPITABLE WATER READINGS ARE FORECAST TO REACH 1.65-1.7 INCH
THROUGH SATURDAY EVENING...WHICH AGAIN IS ABOUT PAR FOR THE COURSE
THIS TIME OF YEAR. TWO OUT OF THREE KEY INGREDIENTS FOR STORM
INITIATION ARE PRESENT AND THE THIRD REALLY HINGES ON DAYTIME
HEATING. AS WE SAW A FEW DAYS AGO THE CLOUDS PLAY A LARGE PART IN
WHETHER STORMS WILL INITIATE OR NOT. BOUNDARY LAYER AND OUTFLOW
INTERACTION ALWAYS AIDE WITH DEVELOPMENT. LOCAL MESOSCALE CONVECTIVE
MODELS ALLUDE TO CLOUDS CLEARING BY MID MORNING FOR CENTRAL ARIZONA
AS WELL AS ELEVATED INSTABILITY BY MID-DAY /CLOSE TO 800 J/KG OF
CAPE/ WHICH WOULD LATER BE REALIZED WITH DAYTIME HEATING. ALL THIS
SAID...TODAY COULD PLAY OUT EITHER WITH STABLE CONDITIONS PERSISTING
DUE TO NO CLEARING OR MID TO LATE AFTERNOON CONVECTION WILL INITIATE
SOUTHEAST OF PHOENIX AND PROPAGATE NORTHWARD. I AM TENDING TO LEAN ON
THE CLEARING OUT OPTION.

FORECAST SOUNDINGS INDICATE A DRY BOUNDARY LAYER /7-8 G/KG MIXING
RATIO/ WITH SUFFICIENT HEATING CREATING AN INVERTED-V TYPE SOUNDING
WITH WARMER MAX TEMPS THIS AFTERNOON. INSTABILITY IN PLACE AND
CONVECTION DEVELOPING SOUTHEAST OF PHOENIX WITH A SOUTHEASTERLY
FLOW...SIGNS POINT TO BLOWING DUST. ALL HIGH-RES MODELS TEND TO AGREE
ON A RATHER ACTIVE EVENING ACROSS THE LOWER DESERTS. WHILE NOT A
SLAM-DUNK FLOOD SCENARIO...CAN'T RULE OUT LOCALIZED FLOODING...AS
WELL AS GUSTY WINDS WITH THE STRONGER STORMS.

AFTER TODAY DRIER AIR BEGINS TO FILTER IN WITH A SOUTHWESTERLY FLOW
STARTING TO TAKE SHAPE. SATURDAY HAS LESS THAN IDEAL CONDITIONS FOR
MONSOONAL ACTIVITY ACROSS THE LOWER AND CENTRAL DESERTS WITH MORE OF
A CONFLUENT FLOW. MOUNTAIN LOCATIONS OF EASTERN ARIZONA WILL STILL
SEE A SLIGHT OR BETTER CHANCE FOR AFTERNOON AND EVENING CONVECTION
FOR THE NEXT SEVERAL DAYS...GRADUALLY TRENDING DOWNWARD. SLIGHT
WARMING WILL ALSO TAKE PLACE WITH TEMPERATURES RANGING 102 TO 108
EACH DAY.

&&

.AVIATION...
SOUTH-CENTRAL ARIZONA INCLUDING KPHX...KIWA...AND KSDL...

AN ACTIVE START TO THE AFTERNOON WITH QUITE A BIT OF STORM ACTIVITY
ALREADY FIRING OVER THE MOUNTAINS TO THE NORTH AND EAST OF PHOENIX.
EVENTUALLY EXPECTING SOME STORM OUTFLOWS TO ALLOW FOR MORE STORM
DEVELOPMENT OVER THE LOWER DESERTS BY LATE AFTERNOON. CONFIDENCE IN
TIMING FOR STORMS IN THE LOWER DESERTS IS STILL SOMEWHAT LOW...BUT
WE MAY SEE SOME OUTFLOWS INTO THE PHOENIX TERMINALS AS SOON AS 22-
00Z AND THEN A SHOT AT SOME THUNDERSTORMS DURING THE EVENING HOURS.
WIND FORECASTS THROUGH MIDNIGHT ARE RATHER TRICKY DUE TO THE STRONG
LIKELIHOOD OF STORM OUTFLOWS AFFECTING THE AREA. THERE IS POTENTIAL
FOR SOME STRONG WIND GUSTS WITH THESE OUTFLOWS AND VISIBILITY
RESTRICTIONS IN DUST OR RAIN.

SOUTHEAST CALIFORNIA AND SOUTHWEST ARIZONA INCLUDING KIPL AND
KBLH...

WEST WINDS TO HOLD MOSTLY FOR KIPL THROUGHOUT THE DAY WHILE
SOUTHERLY HEADINGS ARE IN STORE FOR KBLH. SLIGHT CHANCE FOR ISOLATED
THUNDERSTORM DEVELOPMENT INTO THE AFTN ALONG THE CO RIVER
VALLEY...SO AT LEAST VCSH MENTION IS BACK IN THE KBLH TAF FOR THE
AFTN/EVENING HOURS.

AVIATION DISCUSSION NOT UPDATED FOR AMENDED TAFS.

&&

.FIRE WEATHER...
SUNDAY THROUGH THURSDAY...
MONSOONAL MOISTURE WILL SLOWLY BEGIN TO THIN ACROSS THE AREA...FIRST
ACROSS THE WESTERN FIRE DISTRICTS AND EVENTUALLY INTO THE ENTIRE
LOWER DESERT ELEVATIONS AND REGION BY EARLY NEXT WEEK. THIS WILL
RELEGATE STORM CHANCES BACK TOWARDS THE HIGHER TERRAIN AND FURTHER
TO THE EAST ACROSS AZ. MINIMUM RH VALUES WILL BEGIN TO SETTLE INTO
THE TEENS WHILE MAKING MOSTLY MODEST TO FAIR OVERNIGHT RECOVERIES.
THE SLIGHTLY DRIER AIRMASS AND BUILDING UPPER RIDGE HEIGHTS WILL
LEND THEMSELVES TOWARD WARMER SFC CONDITIONS...AT OR ABOVE SEASONAL
NORMALS. WINDS WILL FOLLOW FAMILIAR WARM SEASON PATTERNS. BY MIDWEEK
A SUBTLE RETURN OF GULF MOISTURE MAY BOOST AREA HUMIDITIES...BUT NOT
LINGER MUCH THROUGH THE END OF THE WEEK.

&&

.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ENCOURAGED TO REPORT CONDITIONS ACCORDING TO STANDARD
OPERATING PROCEDURES.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...NONE.
CA...NONE.
&&

VISIT US ON FACEBOOK...TWITTER...AND AT WEATHER.GOV/PHOENIX

DISCUSSION...AJ
PREVIOUS DISCUSSION...DEWEY
AVIATION...KUHLMAN
FIRE WEATHER...NOLTE

In the hours before

Special weather statement, Jul 31, 1:26 PM MST, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
126 PM MST FRI JUL 31 2015

AZZ024-028-312100-
NORTHWEST AND NORTH CENTRAL PINAL COUNTY AZ-
SOUTHERN GILA/TONTO NF FOOTHILLS AZ-
126 PM MST FRI JUL 31 2015

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  NORTHEASTERN PINAL AND EASTERN MARICOPA COUNTIES

UNTIL 200 PM MST

AT 126 PM MST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7
MILES NORTH OF SUPERIOR. THIS STORM WAS NEARLY STATIONARY.

WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
SUPERIOR...TOP OF THE WORLD...BOYCE THOMPSON ARBORETUM AND
TOP-OF-THE-WORLD.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3347 11130 3352 11107 3333 11098 3327 11118
TIME...MOT...LOC 2026Z 329DEG 3KT 3340 11114

CK

The radar

The Phoenix radar (KIWA), 20 km away, was scanning. The volume nearest the first event began at 20:31 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Pinal

When
July 31, 1:30 PM MST to 1:40 PM MST
Where
Pinal County, 1.34 mi ENE of Apache Jct
Measured
61 kt (70 mph) estimated gust
Property damage
$75,000
Reported by
Law Enforcement
Coordinates
33.430, -111.530

Thunderstorms developed across portions of south central Arizona during the early afternoon hours on July 31st and some of them affected the far eastern portion of the greater Phoenix area, including the town of Apache Junction. Some of the stronger storms produced gusty damaging microburst winds estimated to be as high as 70 mph. According to the Department of Public Safety, at 1340MST strong winds blew down power poles near State Route 88 and Tomahawk. Additionally, the Salt River Project utility company reported that 12 power poles were blown down along the Apache Trail north and south of Lost Dutchman Boulevard, and 3 more poles were blown down near Meridian Road and Lost Dutchman Boulevard. In general the damage occurred about 2 miles northeast of Apache Junction.

Thunderstorm Wind, Pinal

When
July 31, 1:45 PM MST
Where
Pinal County, 2.99 mi NNW of Apache Jct
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Broadcast Media
Coordinates
33.460, -111.570

Isolated strong thunderstorms developed over the far eastern portion of the greater Phoenix area during the early afternoon hours on July 31st and they produced damaging outflow winds estimated to be at least 60 mph in strength. At 1345MST, strong winds caused damage at the Windsong Mobile Home Park, located about 3 miles southeast of Usery Mountain Park or over the northern portions of Apache Junction. The damage was reported by local broadcast media. Initially, the strong storms led to the issuance of a Significant Weather Advisory for the area. After the damage occurred, and shortly after 1400MST, a Severe Thunderstorm Warning was issued. Fortunately, no injuries were reported at the mobile home park.

Thunderstorm Wind, Maricopa

When
July 31, 3:50 PM MST to 3:55 PM MST
Where
Maricopa County, 3.26 mi SSW of Phoenix
Measured
70 kt (81 mph) estimated gust
Property damage
$30,000
Reported by
Broadcast Media
Coordinates
33.440, -112.100

Strong thunderstorms affected the central portions of the greater Phoenix metropolitan area during the afternoon hours on July 31st; some of the stronger storms produced damaging microburst wind gusts estimated to be over 70 mph in strength. According to local broadcast media, the strong winds blew the roof off of a car wash at 17th Avenue and Buckeye Road. There was additional structural damage noted at the site due to the strong winds. No injuries were reported. A Severe Thunderstorm Warning was in effect at the time of the wind damage.

Thunderstorm Wind, Maricopa

When
July 31, 4:00 PM MST
Where
Maricopa County, 0.58 mi E of Phoenix Turf Arpt
Measured
60 kt (69 mph) estimated gust
Property damage
$15,000
Reported by
Broadcast Media
Coordinates
33.630, -112.070

Thunderstorms with gusty and damaging outflow winds developed over portions of the greater Phoenix metropolitan area during the afternoon hours on July 31st. A few of the stronger storms affected the northern communities such as Paradise Valley and Deer Valley. According to local broadcast media, at about 1600MST power poles were blown down in an area about 3 miles north of North Mountain Park. This location was just south of West Bell Road, near 17th street. The damaging wind gusts were estimated to be over 65 mph. Fortunately, no injuries were reported.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2015Every state in 2015This day in weather historyWarnings in Arizona, July 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 588606, 588472, 588614, 588622.